You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
A Quasi-Bayesian Approach to Estimating Parameters for Mixtures of Normal Distributions
James D. Hamilton
Journal of Business & Economic Statistics
Vol. 9, No. 1 (Jan., 1991), pp. 27-39
Stable URL: http://www.jstor.org/stable/1391937
Page Count: 13
Preview not available
This article proposes a very tractable approach to estimating parameters for mixtures of normal distributions. The analyst proceeds as if, in addition to the data, he or she had observed some pseudo data points drawn from each distribution whose values reflect his or her priors. The approach eliminates the singularities associated with maximum likelihood estimation and offers guidance for choosing among alternative local maximum likelihood estimates. Monte Carlo analysis establishes its consistent potential to improve mean squared errors. Data sets on which maximum likelihood estimation has presented difficulties are shown to be readily analyzed with the quasi-Bayesian procedure.
Journal of Business & Economic Statistics © 1991 American Statistical Association